An Unusual Case of Desquamative Interstitial Pneumonia Recurrence After Lung Transplant
Kotecha A, Balakrishnan B, alaa a-s, Stagner L, and Thavarajah K. AN UNUSUAL CASE OF DESQUAMATIVE INTERSTITIAL PNEUMONIA RECURRENCE AFTER LUNG TRANSPLANT. Chest 2019; 156(4):A1233.
SESSION TITLE: Tuesday Fellows Case Report Posters SESSION TYPE: Fellow Case Report Posters PRESENTED ON: 10/22/2019 01:00 PM - 02:00 PM INTRODUCTION: Desquamative interstitial pneumonia (DIP) is a form of interstitial lung disease that is characterized by diffuse interstitial infiltrates on chest X-ray, restrictive pulmonary function tests and intra-alveolar accumulation of macrophages. We report a rare case of DIP recurrence after lung transplantation complicated by Aspergillus and Cytomegalovirus (CMV) infection. CASE PRESENTATION: The patient is a 59 year-old male former smoker with a history of Hepatitis C treated in 2006 with Ribavirin and Interferon. He was evaluated for progressive hypoxic respiratory failure requiring bilateral lung transplantation in December 2017. Explanted lung pathology was consistent with end-stage DIP. Post-surgical course was complicated with antibody-mediated rejection requiring intravenous immunoglobulin therapy and plasmapheresis, Aspergillus pneumonia and Cytomegalovirus (CMV) viremia. 14 months later, he presented to hospital with dyspnea and cough. He was hypoxic requiring 2L/min at rest. Computed tomogram (CT) of the chest showed diffuse ground glass opacities bilaterally and a new patchy left basilar airspace opacity. His bronchoscopy and transbronchial biopsy showed a DIP-like injury pattern, focal interstitial fibrosis and chronic bronchiolitis. Respiratory cultures grew Pseudomonas putida for which IV Piperacillin and Tazobactam was given. Laboratory studies showed speckled pattern ANA with a titre of 1:160 and negative anti Ds-DNA, RF, anti-CCP, anti ScL-70, ANCA, SSA/SSB and CPK. HCV RNA was undetected with normal cryoglobulin levels. While he responded to Medrol 32 mg daily and was discharged home without oxygen supplementation, the mechanism for the DIP-like pattern is not well understood. His immunosuppressive regimen post lung transplantation was tacrolimus and mycophenolate. DISCUSSION: In our patient, DIP recurrence post lung transplantation suggests presence of a systemic disease. Though the patient did not show any evidence of connective tissue disease, further workup is pending. The reported association between history of Hepatitis C and DIP in previous case reports may explain this patient’s presentation, however undetected HCV RNA with normal liver function would not support this theory. It is also possible that Aspergillus and CMV infection may have triggered a DIP-like pattern as described in another case post lung and renal transplantation. To our knowledge, this is the second reported case of DIP recurrence after lung transplant. Early recognition and treatment of DIP is essential as it has the most favorable prognosis of all Idiopathic Interstitial Pneumonia subtypes. In cases where DIP occurs in lung transplant patients, opportunistic pathogens might be suspected as causative agents. CONCLUSIONS: It is important to diagnose and treat the underlying etiology that causes DIP so that recurrence after lung transplantation can be prevented.